North Carolina, 2008

Hail and Damaging Winds in North Carolina, June 1, 2008

June 1, 2008 · NWS RNK · 4 events in 1 county or zone

A cold front moving into the southeast enhanced thunderstorms developing ahead of it. Some of these storms became severe, producing damaging winds and large hail on June 1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moving into the southeast enhanced thunderstorms developing ahead of it. Some of these storms became severe, producing damaging winds and large hail on June 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 1:28 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 1, 1:28 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT SUN JUN 1 2008

.SYNOPSIS...
A COLD FRONT WILL FINALLY SAG SOUTH AND THROUGH THE AREA TONIGHT WITH HIGH
PRESSURE BUILDING IN ON MONDAY. ANOTHER FRONTAL BOUNDARY WILL
STALL OVER THE REGION TUESDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SERIES OF WEAK MESOSCALE VORTICITY CENTERS EMBEDDED IN WESTERLY
FLOW OVER MID ATLANTIC REGION...AND APPROACH OF REINFORCING SHOT
OF COOLER AIR FROM THE NORTHWEST WILL MAINTAIN A CONTINUED THREAT
OF WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER
THE BLACKSBURG FORECAST AREA FOR THE REST OF THIS AFTERNOON.

MODIFIED SOUNDINGS OVER AREA REVEAL THE POTENTIAL OF LIFTED INDEX
VALUES IN THE -2 TO -4 RANGE WITH CONVECTIVE AVAILABLE POTENTIAL
ENERGY EXCEEDING 1000 J/KG. DESPITE SOME THERMODYNAMIC SUPPORT FOR
CONVECTION...SIGNIFICANT DYNAMIC FORCING IS LACKING...AND SIMILAR
TO YESTERDAY...PERSISTENT DEEP WESTERLY WIND FLOW OVER REGION WILL
RESULT IN CONVECTION BEING FAVORED OVER UPSLOPE AREAS OF THE
WEST...WITH LESSER THREAT EAST OF THE BLUE RIDGE DUE TO INFLUENCE
OF DOWNSLOPING.

DESPITE MID AND HIGH LEVEL DEBRIS CLOUDS FROM UPSTREAM CONVECTION...
AMOUNT OF INSOLATION OVER BLACKSBURG AREA HAS BEEN SUFFICIENT TO
REACH CONVECTIVE TEMPERATURE IN THE MID-UPPER 70S ACROSS THE
WEST...AND APPROACHING THE LOWER-MID 80S NEEDED ACROSS THE EAST.

CONSIDERING THE ABOVE...GRIDS WILL CONTINUE TO DEPICT HIGHEST THREAT FOR
CONVECTION ACROSS THE WEST...WITH LOWER THREAT EAST OF THE BLUE RIDGE.

CONVECTION SHOULD WANE THIS EVENING AS MAIN FORCING SHIFTS SOUTH
OF THE AREA. SKIES ARE GOING TO CLEAR IN THE NORTH OVERNIGHT AND
WINDS GO LIGHT. SO EXPECTING SOME PATCHY FOG IN THE VALLEYS...NEAR
RIVERS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
MONDAY INTO MONDAY NIGHT THE HIGH PRESSURE WILL PROGRESS OVERHEAD
AND THEN SHIFT TO THE EAST OF THE REGION. A DRY FORECAST...WITH
TEMPS AROUND MET MOS...WITH MINOR ADJUSTMENTS. SHOULD BE LESS
HUMID. LATE MONDAY NIGHT WE SHOULD START TO SEE CLOUD COVER IN
THE WEST START TO INCREASE AS SOUTHERLY FLOW IN ADVANCE OF OUR
NEXT WEATHER SYSTEM DEVELOPS.

TUESDAY...LOW PRESSURE LIFTS FROM THE CENTRAL PLAINS INTO THE
LOWER GREAT ALKES WITH A SFC FRONT ACROSS THE OHIO VALLEY.
SOUTHWEST FLOW INCREASING ALONG WITH DEWPOINTS AND ENOUGH SFC
CONVERGENCE FOR SCATTERED SHOWER AND STORMS IN THE WEST WITH LESS
CHANCE OUT EAST. TUESDAY NIGHT INTO WEDNESDAY THE FRONT LINGERS
ACROSS THE OHIO VALLEY BEFORE SHORTWAVE PASSES ACROSS THE MID
ATLANTIC ALONG WITH SFC LOW INTO NEW YORK. THIS SHOULD DROP THE
COLD FRONT CLOSER TO THE FORECAST AREA...BRINGING THE BEST CHANCE
OF SHRA/TSRA TO THE NORTHWEST/NORTH WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE COLD FRONT WILL DROP AS FAR SOUTH OF THE MASON-DIXON LINE AREA
WEDNESDAY NIGHT INTO THURSDAY WITH ANOTHER LOW DEEPENDING ACROSS
THE CENTRAL PLAINS. STILL LOOKS LIKE CHANCE OF SHRA/TSRA MAINLY TO
THE NORTHERN PORTIONS OF THE FORECAST AREA INTO THURSDAY...BEFORE
5H RIDGE BUILDS IN EARNEST FOR LATE WEEK...TRANSITIONING US INTO
A TYPICAL SUMMER LIKE REGIME WITH WARMER/MORE HUMID CONDITIONS
WITH THE AFTERNOON/EVENING SHRA/TSRA DEVELOPMENT OVER THE
MOUNTAINS FRIDAY. AS WE WORK INTO THE WEEKEND THE MAIN LOW PUSHES
INTO SOUTHEAST CANADA AND THE COLD FRONT STRINGS OUT ACROSS THE
MIDWEST/GREAT LAKES. UPPER HEIGHTS REMAIN HIGH...WITH BUT THE
FORECAST AREA IS IN THE SRN EDGE OF THE WESTERLIES...SO A
POTENTIAL EXISTS FOR A BETTER SHOT OF SHOWERS AND STORMS FOR
SATURDAY. SUNDAY WILL BE HOT WITH ISOLATED THUNDERSTORMS IN THE
MOUNTAINS AS THE 5H RIDGE SURGES NWD FROM TH4E GULF COASTAL AREA
KEEPING THE MAIN STORM TRACK OVER THE OHIO VALLEY INTO PA/NY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED AT MOST LOCATIONS THE NEXT 24 HOURS.
THE EXCEPTION WILL BE SOME POCKETS OF MVFR CIGS/VSBYS IN
ASSOCIATION WITH SCATTERED SHRA/TSRA THAT WILL TRAVERSE MAINLY
WESTERN PORTIONS OF THE AREA THIS AFTERNOON INTO THIS EVENING.
HOWEVER...ANY REDUCTION OF FLIGHT RULES BELOW VFR SHOULD BE SHORT
LIVED...LESS THAN AN HOUR...AT ANY ONE GIVEN LOCATION.

SURFACE WINDS WILL CONTINUE TO BE PRIMARILY FROM A WESTERLY
DIRECTION THROUGH THIS EVENING UNTIL THE ARRIVAL OF THE NEXT
REINFORCING SHOT OF COOLER AIR FROM THE WEST LATER TONIGHT...WHEN
WINDS WILL GRADUALLY VEER INTO A MORE NORTHERLY OR NORTHEASTERLY
DIRECTION.

THE ARRIVAL OF THE COOL FRONT LATER TONIGHT WILL BRING DRIER AIR
BACK INTO THE REGION AND ALLOW FOR A GRADUAL DECREASE IN CLOUD
COVER AND WIND SPEED. WITH SUBSIDENCE INCREASING OVER A MOIST
BOUNDARY LAYER...MAY SEE THE DEVELOPMENT OF SOME FOG FOR A BRIEF
PERIOD BEFORE/AROUND DAYBREAK MONDAY IN THE GREENBRIER VALLEY OF
SE WV AT KLWB...AND NEAR KBLF.

HIGH PRESSURE WILL COVER THE AREA MONDAY BRINGING VFR CONDITIONS
WITH LIGHT WINDS. YET ANOTHER COLD FRONT WILL MOVE THROUGH THE
REGION TUESDAY NIGHT OR WEDNESDAY. THIS WILL BRING ANOTHER THREAT
OF SHOWERS AND TSTMS WITH PERIODS OF MVFR...POSSIBLY IFR
CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/WP
NEAR TERM...WERT/WP
SHORT TERM...DS/WP
LONG TERM...WP
AVIATION...DS/WERT
Hazardous weather outlook, Jun 1, 9:12 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 AM EDT SUN JUN 1 2008

NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-033-043>047-
058-059-021415-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
THIS AFTERNOON INTO THIS EVENING. SOME OF THE STRONGEST STORMS
WILL HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL OR WIND
GUSTS TO 60 MPH. ANY STORMS WHICH DO DEVELOP ARE EXPECTED TO
DISSIPATE BY OR SHORTLY AFTER SUNSET AS SURFACE TEMPERATURES BEGIN
TO COOL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011-014-018>020-022>024-034-035-WVZ042>045-021415-
GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
1012 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, Jun 1, 2:25 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     FIELDALE                36.70N 79.95W
06/01/2008                   HENRY              VA   LAW ENFORCEMENT

            ONE TREE DOWN ON APPALACHIAN DRIVE.

0245 PM     TSTM WND DMG     2 WNW MARTINSVILLE CITY 36.69N 79.91W
06/01/2008                   HENRY              VA   LAW ENFORCEMENT

            ONE TREE DOWN ON KOEHLER ROAD.

0255 PM     TSTM WND DMG     AXTON                   36.67N 79.72W
06/01/2008                   HENRY              VA   LAW ENFORCEMENT

            ONE TREE DOWN ON MOUNTAIN VALLEY ROAD.

&&

WHP
Special weather statement, Jun 1, 2:36 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SUN JUN 1 2008

VAZ044-058-012100-
HALIFAX VA-PITTSYLVANIA VA-
336 PM EDT SUN JUN 1 2008

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHERN PITTSYLVANIA
COUNTY...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...HALIFAX AT 350 PM EDT...SOUTH BOSTON AT 355 PM
EDT...SCOTTSBURG AT 405 PM EDT...DRYBURG AT 415 PM EDT...

EXPECT WINDS OF 40 TO 50 MPH AND SMALL HAIL WITH THESE STORMS...AS
WELL AS FREQUENT LIGHTNING.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

SK
Local storm report, Jun 1, 2:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      3 ENE CHILHOWIE         36.81N 81.63W
06/01/2008                   SMYTH              VA   EMERGENCY MNGR

            HIGHWAY 11 IN SEVEN MILE FORD HAD SEVERAL FEET OF WATER
            RUNNING ACROSS IT. FLOODING OCCURRED FROM 215 PM EDT
            THROUGH THE TIME OF THE REPORT AT 252 PM EDT. ROADS WERE
            ALSO FLOODED NEAR CHILHOWIE DURING THIS TIME.

&&

WHP
Local storm report, Jun 1, 2:51 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             1 E ADWOLF              36.79N 81.57W
06/01/2008  E0.75 INCH       SMYTH              VA   PUBLIC

&&

WERT
Special weather statement, Jun 1, 3:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SUN JUN 1 2008

VAZ034-012115-
BEDFORD VA-
410 PM EDT SUN JUN 1 2008

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF STEWARTSVILLE...MOVING EAST
AT 24 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...STEWARTSVILLE AT
415 PM EDT...CHAMBLISSBURG AT 425 PM EDT...THAXTON AT 435 PM
EDT...D-DAY MEMORIAL AT 445 PM EDT...AND BEDFORD CITY AT 450 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...REMAIN INDOORS AWAY FROM
WINDOWS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jun 1, 3:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SUN JUN 1 2008

VAZ033-044-012115-
FRANKLIN VA-PITTSYLVANIA VA-
415 PM EDT SUN JUN 1 2008

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SYDNORSVILLE...OR ABOUT OVER
SONTAG...MOVING EAST AT 37 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...PENHOOK AT 425 PM EDT...AJAX AT 430 PM EDT...PITTSVILLE AT
440 PM EDT...GRETNA AT 450 PM EDT...AND JAVA AT 500 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...WHICH IS ALONG HIGHWAY
40...STAY INDOORS AND AWAY FROM WINDOWS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP

The radar

The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Rockingham

When
June 1, 3:15 PM EST
Where
Rockingham County, Madison
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.380, -79.970

Thunderstorm Wind, Rockingham

When
June 1, 3:26 PM EST
Where
Rockingham County, 2.23 mi W of Bakers Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.370, -79.860

A tree and power line were blown down along McCollum Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
June 1, 3:26 PM EST
Where
Rockingham County, 2.15 mi SSE of Intelligence
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.340, -79.890

A tree was blown down along Gold Hill Road. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
June 1, 3:34 PM EST
Where
Rockingham County, 0.56 mi E of Bakers Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.370, -79.810

A tree was blown down along Bakers Crossroad Road. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118673, 118674, 118675, 118676.